Acta Mathematica

Volume 224 (2020)

Number 1

Rational homotopy theory of automorphisms of manifolds

Pages: 67 – 185



Alexander Berglund (Department of Mathematics, Stockholm University, Stockholm, Sweden)

Ib Madsen (Department of Mathematical Sciences, University of Copenhagen, Denmark)


We study the rational homotopy types of classifying spaces of automorphism groups of smooth simply connected manifolds of dimension at least five. We give differential graded Lie algebra models for the homotopy automorphisms and the block diffeomorphisms of such manifolds.

Moreover, we use these models to calculate the rational cohomology of the classifying spaces of the homotopy automorphisms and block diffeomorphisms of the manifold ${\#}^g S^d \times S^d$ relative to an embedded disk as $g \to \infty$ The answer is expressed in terms of stable cohomology of arithmetic groups and invariant Lie algebra cohomology. Through an extension of Kontsevich’s work on graph complexes, we relate our results to the (unstable) homology of automorphisms of free groups with boundaries.

Received 20 March 2017

Received revised 9 September 2019

Accepted 30 December 2019

Published 31 March 2020